Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 254, NWS Midland/Odessa, TX

July 7, 2005Brewster County, Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 7, 2005, 5:18 PM CDT for Brewster County, Pecos County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2005, 5:18 PM CDT (22:18 UTC)
Expired
Jul 7, 2005, 5:43 PM CDT
In force
25 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Brewster County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 183 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1825 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 072220
SVRMAF
TXC043-371-072300-
/O.NEW.KMAF.SV.W.0254.050707T2218Z-050707T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
518 PM CDT THU JUL 7 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS
  NORTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 600 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 70 MPH. THIS STORM WAS LOCATED OVER RURAL AREAS OF SOUTH
  CENTRAL PECOS COUNTY ABOUT 30 MILES SOUTH OF FORT STOCKTON...
  OR 24 MILES NORTHEAST OF MARATHON. THIS STORM WAS NEARLY
  STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHERN PECOS COUNTY AND NORTH CENTRAL 
  BREWSTER COUNTY...

SEEK SAFE SHELTER AWAY FROM WINDOWS. 

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3053 10291 3039 10311 3022 10288 3039 10265

$$
1 follow-up statement
000 
WWUS54 KMAF 072243
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
543 PM CDT THU JUL 7 2005

TXC043-371-072253-
/O.CAN.KMAF.SV.W.0254.000000T0000Z-050707T2300Z/
PECOS-BREWSTER-
543 PM CDT THU JUL 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BREWSTER AND
SOUTH CENTRAL PECOS COUNTIES IS CANCELLED...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3053 10291 3039 10311 3022 10288 3039 10265

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:15 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 7, 1:15 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
115 PM CDT THU JUL 7 2005

.SHORT TERM...
BOUNDARY FROM OVERNIGHT MCS THAT MOVED THROUGH THE SOUTH PLAINS
HAS BECOME DIFFICULT TO DISCERN IN SURFACE DATA. WINDS HAVE BEGUN
TO VEER OVER THE WESTERN PERMIAN BASIN AND SOUTHEAST NEW MEXICO.
REMNANT OF BOUNDARY IS EXPECTED TO STRETCH NORTHWEST TO SOUTHEAST
ACROSS THE PERMIAN BASIN THIS AFTERNOON PROVIDING A FOCUS FOR
THUNDERSTORM DEVELOPMENT. THE HIGHER TERRAIN OF SOUTHEAST NEW
MEXICO AND SOUTHWEST TEXAS WILL ALSO PROVIDE PREFERRED AREAS
FOR CONVECTION THROUGH EARLY EVENING. NORTH OF SURFACE BOUNDARY...
CONVECTION INITIATION NOT FAVORED DUE TO ENHANCED STABILITY. WITH
MODERATE CAPES AND MARGINAL DEEP LAYER SHEAR...ORGANIZED SEVERE
CONVECTION IS POSSIBLE MAINLY EAST OF THE PECOS THROUGH EARLY
EVENING.

IN THE OVERNIGHT PERIOD... CONVECTION IS ANTICIPATED TO BEGIN ONCE
AGAIN OVER THE HIGHER TERRAIN OF COLORADO AND NORTHERN NEW MEXICO
AND PROPAGATE SOUTH SOUTHEAST OVERNIGHT. WITH A DECENT LOW LEVEL
JET AND INCREASING LOW LEVEL MOISTURE OVERNIGHT...ANY SYSTEM THAT
DEVELOPS SHOULD BE ABLE TO MAKE IT AS FAR SOUTH AS THE PERMIAN
BASIN. HOLDING OFF ON LARGE POPS AT THIS TIME AS THERE DOES NOT
APPEAR TO BE A COHERENT SIGNAL IN THE MODELS TO GRASP ONTO.

.LONG TERM...
UPPER LEVEL HIGH PRESSURE RIDGE OVER MEXICO WILL CONTINUE TO BRING
NORTHWEST UPPER LEVEL FLOW TO THE CWA.  THIS SCENARIO WILL SUBJECT
THE NORTHERN PART OF THE AREA TO MCS/S THAT DEVELOP OVER NORTHERN
NEW MEXICO AND SOUTHERN COLORADO AND MOVE SOUTHEAST INTO THE PLAINS
AS UPPER LEVEL DISTURBANCES MOVE ACROSS THE NORTHERN FRINGES OF THE
RIDGE.

DUE TO THE UNCERTAINTY OF POSITIONS OF THE UPPER LEVEL SYSTEMS AND
OUTFLOW BOUNDARIES...WILL NOT MAKE MANY CHANGES TO THE PRECIPITATION
FORECASTS.  HAVE GENERALLY KEPT THE HIGHEST POPS OVER THE WESTERN
CWA.  THE ONLY EXCEPTION WILL BE SUNDAY WHERE THE HIGHEST POPS ARE
EXPECTED SHIFT TO THE EASTERN HALF OF THE REGION AS A VORT MAX MOVES
SOUTHEAST ACROSS THAT AREA.

BY LATE MONDAY THE UPPER LEVEL RIDGE IS EXPECTED TO REESTABLISH
ITSELF.  HAVE DROPPED RAIN CHANCES AS THE RIDGE BEGINS TO PUSH THE
UPPER LEVEL DISTURBANCES FARTHER NORTH.  ON DAY 6 GFS TRIES TO
BREAK OUT PRECIPITATION OVER THE NORTHWESTERN CWA DUE TO A VORT MAX
MOVING DOWN THE EAST SIDE OF THE UPPER RIDGE.  WILL HOLD OFF ON
RAISING POPS THAT FAR INTO THE FUTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              74  96  72  93 /  20  10  20  20
CARLSBAD NM                73 103  72  99 /  30  20  30  30
DRYDEN TX                  75 101  75  96 /  10  20  20  10
FORT STOCKTON TX           76 101  73  96 /  20  20  20  20
GUADALUPE PASS TX          72  95  69  92 /  20  20  30  30
HOBBS NM                   73 102  71  98 /  30  20  30  30
MARFA TX                   66  95  64  91 /  30  20  30  20
MIDLAND INTL AIRPORT TX    72  98  73  95 /  20  10  20  20
ODESSA TX                  73  99  74  96 /  20  20  20  20
WINK TX                    76 106  74 100 /  20  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

05/54
Hazardous weather outlook, Jul 7, 1:34 PM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
134 PM CDT THU JUL 7 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081816-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
116 PM CDT THU JUL 7 2005 (1216 PM MDT THU JUL 7 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF
SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO BY EARLY EVENING.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM
ARTESIA TO FORT STOCKTON TO DRYDEN. THE GREATEST THREAT OF SEVERE
THUNDERSTORMS EXTENDS FROM SOUTHEAST NEW MEXICO THROUGH THE
EASTERN PERMIAN BASIN.

THROUGH MID EVENING...ANY SEVERE THUNDERSTORMS THAT DEVELOP WILL
BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND HEAVY
RAINFALL. AN ISOLATED TORNADO IS POSSIBLE BUT TORNADOES ARE NOT
EXPECTED TO BE THE PRIMARY THREAT.

OVERNIGHT...CONVECTION WILL LIKELY MOVE SOUTHEAST OUT OF COLORADO
AND NORTHERN NEW MEXICO AND PUSH AS FAR SOUTH AS THE NORTHERN
PERMIAN BASIN. STRONG WINDS ARE POSSIBLE WITH THESE STORMS...
THOUGH THEY SHOULD STAY BELOW SEVERE LIMITS FOR THE MOST PART.
ISOLATED WIND DAMAGE WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT OF SEVERE WEATHER WILL CONTINUE ON SATURDAY ACROSS MOST
OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO. THE PRIMARY THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED AREAS OF HEAVY
RAINFALL ARE ALSO POSSIBLE. THE GREATEST THREAT OF SEVERE
THUNDERSTORMS WILL OVER SOUTHEAST NEW MEXICO AND THE WESTERN PERMIAN
BASIN AND SOUTH PLAINS.

THE THREAT OF SEVERE WEATHER IS EXPECTED TO DECREASE SUNDAY THROUGH
WEDNESDAY AS A MORE STABLE WEATHER PATTERN DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY EARLY EVENING. EMERGENCY
MANAGERS...LOCAL LAW ENFORCEMENT...SPOTTER GROUPS AND OTHER
INTERESTED PARTIES SHOULD KEEP ABREAST OF THE LATEST WEATHER
INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, Jul 7, 3:53 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 PM CDT THU JUL 7 2005

TXZ074-072130-
DAVIS/APACHE MOUNTAINS AREA TX-
353 PM CDT THU JUL 7 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL JEFF DAVIS
COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER FORT DAVIS AT 353 PM
CDT...THIS STORM WAS NEARLY STATIONARY. THIS STORM MAY PRODUCE
MARBLE SIZE HAIL FROM FORT DAVIS SOUTH ALONG TEXAS ROUTES 17...
118...AND 186.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP.

GUSTY WINDS...SMALL HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:54 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves51 min
Jul 6, 11:18 PM CDTSevere Thunderstorm WarningMAFWinkler42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.